Indiana, 2010

Flash Flooding and Damaging Winds in Indiana, May 12, 2010

May 12, 2010 · NWS IND · 16 events in 9 counties and zones

Widespread area of showers and embedded thunderstorms pushed eastward across central and southern Indiana during the morning hours of May the 12th. Heavy rainfall, flash flooding, and thunderstorm wind damage were all noted as this activity moved across the forecast area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$93,000
Crop damage
$3,000
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Widespread area of showers and embedded thunderstorms pushed eastward across central and southern Indiana during the morning hours of May the 12th. Heavy rainfall, flash flooding, and thunderstorm wind damage were all noted as this activity moved across the forecast area. All of the severe reports were received from the southern two tiers of counties in our warning area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at May 12, 5:07 AM EST, 1 hour 38 minutes earlier.

Area forecast discussion, May 12, 5:07 AM EST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
607 AM EDT WED MAY 12 2010

.SYNOPSIS...
SCATTERED SHOWERS AND THUNDERSTORMS HAVE BEEN FORMING ALONG A
STATIONARY BOUNDARY EXTENDING FROM THE PLAINS...THROUGH SOUTHERN
ILLINOIS AND INDIANA...AND INTO NORTHERN OHIO. NONE OF THE STORMS
HAVE BEEN SEVERE...BUT FREQUENT LIGHTNING HAS BEEN ASSOCIATED WITH
THE ACTIVITY ACROSS MISSOURI AND SOUTHERN ILLINOIS.
CURRENTLY...TEMPERATURES ARE RANGING FROM THE LOWER 50S ACROSS
NORTHERN PORTIONS OF CENTRAL INDIANA...AND LOWER 60S OVER THE
SOUTHERN COUNTIES.  DEWPOINTS ARE IN THE 50S.

&&

.SHORT TERM...
THE MAIN FOCUS OF SHORT TERM IS POPS AND SEVERE THREAT TODAY AND
TOMORROW.

A WARM FRONT WILL TRY TO PUSH NORTH INTO CENTRAL INDIANA TODAY.
THERE IS CONCERN FOR SEVERE WEATHER TO DEVELOP ACROSS THE FORECAST
AREA AS INDIANA BECOMES SUBMERGED IN A WARM SECTOR.
HOWEVER...UNCERTAINTY EXISTS IN JUST HOW FAR NORTH THE WARM FRONT
WILL GO AS A COLD FRONT ASSOCIATED WITH A SURFACE LOW OVER NEW
ENGLAND TRIES TO SUPPRESS IT. IN ADDITION...DYNAMICS WILL BE
LACKING...BUT CONVECTION CANNOT BE RULED OUT LATER TODAY WITH
UNSTABLE ENVIRONMENT...AFTERNOON HEATING...AND SUFFICIENT
ISENTROPIC LIFT. KEPT CHANCE POPS IN FOR TONIGHT...BUT THIS WILL
BE DEPENDENT ON WHAT HAPPENS THIS AFTERNOON...MAY HAVE TO BE
ADJUSTED IN LATER UPDATES.

TOMORROW...SPC HAS FORECAST AREA UNDER A SLIGHT RISK AS THE UPPER
LEVEL LOW MOVES INTO THE AREA. THE EURO/GEM ARE TAKING THE CENTER
OF THE LOW FARTHER NORTH THAN THE GFS AND NAM...WHICH HAVE THE
TRACK PASSING ACROSS NORTHERN WISCONSIN. SO...THE BEST DYNAMICS
CONTINUE TO BE WELL NORTH OF CENTRAL INDIANA. HOWEVER...THE
ASSOCIATED COLD FRONT WILL MOVE THROUGH FORECAST AREA ON THURSDAY
EVENING...AND WILL ENTER THE WARM/MOIST UNSTABLE ENVIRONMENT ACROSS
CENTRAL INDIANA. CAPES ARE STILL RANGING BETWEEN 2000-3000
J/KG...AND LI/S ARE AS LOW AS -8. AS A RESULT...CONTINUED WITH
LIKELY POPS DURING THE AFTERNOON HOURS...AND SEVERE THREAT WILL
MOST LIKELY HAVE TO BE ADDED IN NEXT PACKAGE ISSUANCE. SHOWERS AND
THUNDERSTORMS WILL COME TO AN END ON THURSDAY NIGHT...AND CALM
WEATHER WILL RETURN THROUGH THE WEEKEND.

AS FAR AS TEMPS...TRENDED AT OR BELOW GUIDANCE FOR TODAY DUE TO
CLOUD COVER AND POSSIBLE COOL ENVIRONMENT FROM ANY STORMS THAT
MOVE THROUGH THIS MORNING. TONIGHT...LEANED ON THE HIGHER SIDE DUE
TO CLOUD COVER ONCE AGAIN. TOMORROW...WENT ABOVE GUIDANCE WITH
WARM AIR ADVECTION AND BRIEF CLEARING DURING THE MORNING HOURS.
TOMORROW NIGHT...LIKED COOLER TEMPS AS COLD FRONT AND RAIN COOLED
ENVIRONMENT PREVAIL. FRIDAY AND FRIDAY NIGHT...WENT WITH BLEND OF
MODELS. THERE WILL BE CLEAR SKIES...BUT COLD AIR IN THE WAKE OF
AFOREMENTIONED COLD FRONT. MODELS HAVE A GOOD HANDLE ON CLEAR
SKIES AND COLDER LOWS FOR FRIDAY NIGHT.

&&

.LONG TERM.../SATURDAY THROUGH TUESDAY/.

WENT CLOSEST TO ECMWF FOR THE LONG TERM...BUT DID INCORPORATE SOME
HPC/GFS GUIDANCE FOR EARLY NEXT WEEK DUE TO UNCERTAINTY. THE FRONT
WILL REMAIN JUST SOUTH OF THE AREA THROUGH THE WEEKEND. THE FRONT
MAY TRY TO MOVE NORTH ON MONDAY. ADDED POPS TO SUNDAY IN THE FAR
SOUTH AND ACROSS THE ENTIRE AREA ON MONDAY DUE TO THIS POSSIBILITY.

&&

.AVIATION...DISCUSSION FOR 12/12Z TAF ISSUANCE.

RAPID REFRESH AND AWIPS DISTANCE SPEED TOOL SUGGEST THE AREA OF
THUNDERSTORMS IN OVERRUNNING REGIME ACROSS CENTRAL AND SOUTHERN
ILLNOIS AND SOUTH CENTRAL INDIANA WILL BE WIDESPREAD ACROSS THE
SOUTHERN TERMINALS BY ISSUANCE TIME AND REACH IND AND LAF AROUND 14Z
STICKING AROUND FOR THREE HOURS AT LEAST. ACTIVITY SHOULD KEEP THE
FRONT STALLED ACROSS SOUTHERN INDIANA UNTIL AFTERNOON WHEN IT IS
EXPECTED TO LIFT GRADUALLY NORTHWARD AND MOVE NORTH OF THE TAF SITES
TONIGHT. SHOULD THEN BE A BREAK DURING THE AFTERNOON BEFORE
ADDITIONAL STORMS FIRE LATE THIS AFTERNOON INTO TONIGHT AND THURSDAY
MORNING. PLENTY OF INSTABILITY TONIGHT TO KEEP ANY PRECIP MENTION TO
VCTS AS OPPOSED TO JUST SHOWERS.

BASED ON UPSTREAM OBSERVATIONS AND MODELS...CEILINGS SHOULD MOSTLY
BE MVFR THROUGH THE PERIOD BUT COULD BE WORSE IN THUNDERSTORMS.
WINDS TODAY SHOULD BE FROM THE NORTHEAST AT LESS THAN 10 KNOTS AND
SWITCH TO THE SOUTHEAST AND FINALLY SOUTH LATE TODAY AND TONIGHT
AFTER THE WARM FRONT PASSES THROUGH. SOUTH WINDS WILL START GUSTING
TO 25 KNOTS OR MORE AROUND 12Z THURSDAY AS A LOW LEVEL JET POINTS
NORTHEAST INTO CENTRAL INDIANA.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SYNOPSIS...TDUD
SHORT TERM...TDUD
LONG TERM....50
AVIATION...MK
Hazardous weather outlook, May 12, 3:45 AM EST, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
445 AM EDT WED MAY 12 2010

INZ035>037-043>048-051>057-060>065-067>072-130845-
FOUNTAIN-MONTGOMERY-BOONE-VERMILLION-PARKE-PUTNAM-HENDRICKS-
MARION-HANCOCK-VIGO-CLAY-OWEN-MORGAN-JOHNSON-SHELBY-RUSH-SULLIVAN-
GREENE-MONROE-BROWN-BARTHOLOMEW-DECATUR-KNOX-DAVIESS-MARTIN-
LAWRENCE-JACKSON-JENNINGS-
445 AM EDT WED MAY 12 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORM ACTIVITY IS POSSIBLE THROUGH THIS MORNING.
THESE STORMS HAVE A HISTORY OF DANGEROUS AND FREQUENT CLOUD TO
GROUND LIGHTNING.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS LATER TODAY AND
INTO TONIGHT. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING
DAMAGING WINDS...LARGE HAIL...BRIEF DOWNPOURS...AND FREQUENT
LIGHTNING. ISOLATED TORNADOES CANNOT BE RULED OUT EITHER.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

CENTRAL INDIANA IS UNDER A SLIGHT RISK ONCE AGAIN TOMORROW. THE
MAIN THREATS CONTINUE TO BE DAMAGING WINDS...LARGE HAIL...
HEAVY DOWNPOURS...FREQUENT LIGHTNING...AND ISOLATED TORNADOES.

.SPOTTER INFORMATION STATEMENT...

SEVERE STORM SPOTTER ACTIVATION IS POSSIBLE TODAY THROUGH TOMORROW
NIGHT.

SEVERE STORM SPOTTERS ARE ENCOURAGED TO MONITOR FUTURE WEATHER
STATEMENTS REGARDING THE SEVERE.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ021-028>031-038>042-049-130845-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-TIPTON-HAMILTON-MADISON-
DELAWARE-RANDOLPH-HENRY-
445 AM EDT WED MAY 12 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORM ACTIVITY IS POSSIBLE THROUGH THIS MORNING.
THESE STORMS HAVE A HISTORY OF DANGEROUS AND FREQUENT CLOUD TO
GROUND LIGHTNING.

SEVERE THUNDERSTORMS WILL BE POSSIBLE LATER TODAY AND INTO
TONIGHT. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING
DAMAGING WINDS...LARGE HAIL...BRIEF DOWNPOURS...AND FREQUENT
LIGHTNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

CENTRAL INDIANA IS UNDER A SLIGHT RISK ONCE AGAIN TOMORROW. THE
MAIN THREATS CONTINUE TO BE DAMAGING WINDS...LARGE HAIL...
HEAVY DOWNPOURS...FREQUENT LIGHTNING...AND ISOLATED TORNADOES.

.SPOTTER INFORMATION STATEMENT...

SEVERE STORM SPOTTER ACTIVATION IS POSSIBLE TODAY THROUGH TOMORROW
NIGHT.

SEVERE STORM SPOTTERS ARE ENCOURAGED TO MONITOR FUTURE WEATHER
STATEMENTS REGARDING THE SEVERE THREAT.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

TDUD

The radar

The Evansville,IN radar (KVWX), 96 km away, was scanning. The volume nearest the first event began at 11:46 UTC.

Open the radar archive at this moment

Event by event

8 flash flood, 6 thunderstorm wind, 1 heavy rain, 1 lightning. Local standard time, as filed.

Heavy Rain, Greene

When
May 12, 6:45 AM EST to 7:40 AM EST
Where
Greene County, Newberry
Reported by
Trained Spotter
Coordinates
38.920, -87.020

Minor flooding was reported in this location as well.

Flash Flood, Knox

When
May 12, 7:29 AM EST to 10:00 AM EST
Where
Knox County, 0.69 mi S of Monroe City to 0.71 mi S of Monroe City
Cause
Heavy Rain
Property damage
$500
Crop damage
$500
Reported by
Trained Spotter
Coordinates
38.610, -87.350

Heavy rain caused flash flooding on State Road 61, south of Monroe City.

Flash Flood, Greene

When
May 12, 7:30 AM EST to 10:00 AM EST
Where
Greene County, 1.3 mi SW of Switz City to 0.98 mi SSW of Switz City
Cause
Heavy Rain
Property damage
$500
Crop damage
$500
Reported by
Law Enforcement
Coordinates
39.017, -87.067

Approximately 10 inches of water was reported over State Road 67 between Switz City and Lyons. The time of this report is estimated.

Flash Flood, Knox

When
May 12, 7:38 AM EST to 10:00 AM EST
Where
Knox County, 1.12 mi NW of Johnstown to 0.88 mi NNW of Johnstown
Cause
Heavy Rain
Property damage
$1,000
Crop damage
$500
Reported by
Emergency Manager
Coordinates
38.783, -87.333

Water was reported to be running over the road near a small stream just west of Alexander Street in Bicknell. The city street department reported other streets in Bicknell flooded as well.

Thunderstorm Wind, Daviess

When
May 12, 7:40 AM EST
Where
Daviess County, 1.76 mi ENE of Cumback
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
38.560, -87.120

A sixty foot tree was downed at County Road 6900S and 350E due to thunderstorm wind gusts.

Thunderstorm Wind, Martin

When
May 12, 8:15 AM EST
Where
Martin County, 1.48 mi NNW of Willow Vly
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Department of Highways
Coordinates
38.720, -86.730

A large tree was downed on top of a pickup truck on US Highway 50 near the National Gypsom Company. The tree caused windshield and hood damage to the truck. Trees were also reported down in Martin State Forest area, approximately 4.5 to 5.5 miles northeast of Shoals on Williams Road, Murray Road, and Stiles Road.

Thunderstorm Wind, Martin

When
May 12, 8:15 AM EST
Where
Martin County, 1.48 mi SSW of Loogootee
Measured
56 kt (64 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
38.650, -86.910

Numerous trees were reported down off of State Route 231 near 100S. No damage was reported.

Thunderstorm Wind, Martin

When
May 12, 8:15 AM EST
Where
Martin County, 0.88 mi NW of Loogootee
Measured
56 kt (64 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
38.680, -86.910

Trees were reported down on Cherry Street in East Loogootee.

Thunderstorm Wind, Martin

When
May 12, 8:15 AM EST
Where
Martin County, 1.38 mi N of Loogootee
Measured
56 kt (64 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
38.690, -86.900

Trees were reported down on Brickyard Road.

Lightning, Marion

When
May 12, 8:15 AM EST
Where
Marion County, 1.14 mi NE of Glenns Vly
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
39.661, -86.184

Lightning blew a hole in a home in the 7100 block of Tassel Meadow Drive in South Indianapolis. No one was home and no one was injured. Lightning also sent a power line crashing into a monitoring equipment shack inside a natural gas distribution center. A small gas line ruptured and caught fire.

Flash Flood, Monroe

When
May 12, 8:20 AM EST to 10:20 AM EST
Where
Monroe County, 1.11 mi SE of Harrodsburg to 1.39 mi ESE of Harrodsburg
Cause
Heavy Rain
Property damage
$500
Crop damage
$500
Reported by
Department of Highways
Coordinates
39.008, -86.516

Water was reported over the road at the Lake Monroe Dam. The highway department received this report from the Corp of Engineers.

Flash Flood, Bartholomew

When
May 12, 8:25 AM EST to 10:25 AM EST
Where
Bartholomew County, 2.18 mi N of Garden City to 2.14 mi NNE of Garden City
Cause
Heavy Rain
Property damage
$1,000
Crop damage
$200
Reported by
Law Enforcement
Coordinates
39.211, -85.922

Flash flooding was reported at the intersection of 13th Street and Washington Street.

Flash Flood, Daviess

When
May 12, 8:30 AM EST to 10:00 AM EST
Where
Daviess County, 2.31 mi WNW of Odon to 2.99 mi WNW of Odon
Cause
Heavy Rain
Property damage
$500
Crop damage
$500
Reported by
Law Enforcement
Coordinates
38.843, -87.019

Water was reported over State Road 58 between County Road 700 E and 800 E.

Thunderstorm Wind, Bartholomew

When
May 12, 8:35 AM EST
Where
Bartholomew County, 1.75 mi WSW of Jonesville
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
39.060, -85.910

Trees and powerlines were reported down at West County Road 950 S and South Base Line Road.

Flash Flood, Lawrence

When
May 12, 8:45 AM EST to 10:00 AM EST
Where
Lawrence County, 0.66 mi ESE of Virgil Grissom Arpt to 1.02 mi ESE of Virgil Grissom Arpt
Cause
Heavy Rain
Property damage
$500
Crop damage
$500
Reported by
Law Enforcement
Coordinates
38.826, -86.409

Water was reported over Old Buddah Road and Vinegar Hill Road southeast of Bedford.

Flash Flood, Jackson

When
May 12, 9:10 AM EST to 10:00 AM EST
Where
Jackson County, 0.28 mi E of Ewing to 0.5 mi ESE of Ewing
Cause
Heavy Rain
Property damage
$750
Crop damage
$100
Reported by
Law Enforcement
Coordinates
38.880, -86.045

Street flooding was reported in the town of Brownstown. The location of this report is an estimation.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2010Every state in 2010This day in weather historyWarnings in Indiana, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 237563, 237556, 237558, 237560, 237487, 237491, 237493, 237494, 237495, 237614, 237564, 237566, 237568, 237497, 237569, 237570.